Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Raleigh, NC

June 18, 2004Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 18, 2004, 8:02 PM EDT for Wayne County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 8:02 PM EDT (00:02 UTC)
Expired
Jun 18, 2004, 8:45 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2301 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS52 KRAH 190002
SVRRAH
NCC191-190045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF GOLDSBORO...MOVING EAST
  AT 25 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM AS 
  WELL AS FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  GOLDSBORO...
  GRANTHAM...
  ROSEWOOD...
  SEYMOUR JOHNSON AIR FORCE BASE...
  MOUNT OLIVE...
  

LAT...LON 3544 7814 3528 7831 3519 7814 3517 7785
      3541 7782

$$

MLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT FRI JUN 18 2004

.SHORT TERM...
ANOTHER WARM AND MUGGY NIGHT IN STORE TONIGHT WITH LOWS ONLY IN THE
MID 70S. SCATTERED SHOWERS AND THUNDERSTORMS ACTIVITY WILL LINGER
THIS EVENING BUT SHOULD GRADUALLY DISSIPATE WITH LOSS OF HEATING. A
FEW SHRA/TSTMS COULD DEVELOP IN THE EARLY MORNING HOURS AS A COLD
FROM DROPS S ACROSS THE REGION.

FOR SATURDAY MODELS IN AGRMT PLACING A COLD FRONTAL BOUNDARY OVER
CENTRAL NORTH CAROLINA SATURDAY MORNING. ETA THICKNESSES FOR
SATURDAY DROP ABOUT 12 METERS FROM TODAY SO SLIGHTLY COOLER TEMPS
CAN BE EXPECTED TOMORROW. HIGHS WILL RUN AROUND 90 INTO THE LOWER
90S. WILL KEEP A CHC OF SHRA/TSTMS IN THE FCST SAT AFTN MAINLY IN
THE EAST OVER THE COASTAL PLAIN AND EASTERN SANDHILLS SINCE THEY
WILL BE CLOSER TO THE BOUNDARY AND HOLDING ONTO MORE LOW LEVEL MSTR.
THERE WILL BE SOME WEAK UPPER SUPPORT AS A 500MB VORT PASSES JUST TO
THE NORTH.

ETA HAS COOLED THICKNESSES MORE IN LINE WITH THE GFS FOR SUNDAY
MEANING A WELCOME BREAK TO SEASONABLE TEMPERATURES. HIGH PRES
PASSING TO THE NORTH WILL ALLOW FOR DRIER N TO NE WINDS. THIS
PATTERN WILL CONT INTO MONDAY WITH THE SURFACE HIGH GRADUALLY MOVE
OFF TO THE EAST AND AFTERNOON TEMPS REMAINING IN THE MID TO UPPER
80.

TUESDAY...THE UPPER FLOW CHANGES AND BECOMES MORE SW AS SE FLOW SETS
UP AT THE SURFACE. THIS WILL MEAN INCREASING MOISTURE IN THE
ATMOSPHERE ALONG WITH A RETURNING CHANCE FOR AFTERNOON SHOWERS AND
TSTMS AS WELL AS INCREASING HUMIDITY.

&&

.LONG TERM...
TUESDAY THROUGH FRIDAY: LITTLE CHANGE TO THE CURRENT FORECAST.
SOUTHWEST FLOW RETURNS WITH SURFACE HIGH PRESSURE MOVING OFFSHORE
LATE SUNDAY. LITTLE CONFIDENCE IN TIMING OR LOCATION OF ALLEGED
DEVELOPMENT OF SURFACE LOW IN THE GULF STATES WHICH IS FORECAST TO
LIFT NORTHEAST OVER THE CAROLINAS OR VIRGINIA. REGARDLESS THIS WOULD
KEEP OUR AREA UNDER SOUTHWEST FLOW GENERALLY. THERE ARE INDICATIONS
OF DRYING AND NORTH TO NORTHEAST FLOW WEDNESDAY OR THURSDAY BUT
TIMING ON THIS IS ALSO UNCLEAR. HAVE ACCEPTED THE ECMWF MODEL FOR
NOW WITH WIND SHIFT DELAYED TO THURSDAY AND SHORT LIVED.  &&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY THIS AFTERNOON FOR THE COASTAL PLAIN AND EASTERN
     SANDHILL COUNTIES.
&&

ORROCK/RLH
Hazardous weather outlook, Jun 18, 5:50 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT FRI JUN 18 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190940-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
550 AM EDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

HOT AFTERNOON TEMPERATURES AND HIGH HUMIDITIES WILL RESULT IN HEAT
INDEX VALUES RANGING FROM THE UPPER 90S IN THE NORTHWEST PIEDMONT TO
AROUND 105 DEGREES IN THE COASTAL PLAIN AND THE EASTERN SANDHILLS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE STORMS WILL
BE ACCOMPANIED BY WIND GUSTS UP TO 40 MPH... FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES... AND TORRENTIAL DOWNPOURS. SLOW MOVING
THUNDERSTORMS MAY RESULT IN ISOLATED RAINFALL AMOUNTS IN EXCESS OF
THREE INCHES.

.DAYS TWO THROUGH SEVEN...

JUST ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING. LITTLE IF ANY CONVECTIVE ACTIVITY IS EXPECTED SUNDAY AND
MONDAY. A RETURN TO DIURNAL CONVECTIVE ACTIVITY IS EXPECTED TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 18, 5:10 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT FRI JUN 18 2004

NCZ008-025-026-041-182215-
DURHAM NC-FRANKLIN NC-GRANVILLE NC-WAKE NC-
510 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS MOVING EAST FROM DURHAM INTO NORTHERN WAKE
AND SOUTHERN GRANVILLE COUNTIES...

AT 510 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM DURHAM TO NEAR CREEDMOOR. THESE STORMS WERE MOVING
EAST AT 40 MPH AND WILL AFFECT FALLS LAKE AND WAKE FOREST BETWEEN
515 PM AND 600 PM. OTHER LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE... BETHESDA... OAK GROVE...REDWOOD... BAYLEAF... AND
PURNELL.

GUSTY WINDS TO 40 MPH... BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING
CAN BE EXPECTED WITH THESE STORMS.

BOATERS ON FALLS LAKE SHOULD SEEK SAFE SHELTER QUICKLY.

BADGETT
Special weather statement, Jun 18, 6:57 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT FRI JUN 18 2004

NCZ027-028-043-190000-
EDGECOMBE NC-NASH NC-WILSON NC-
657 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NASH...
EDGECOMBE AND WILSON COUNTIES THROUGH 800 PM EDT...

AT 657 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING ACROSS SOUTHERN AND EASTERN NASH COUNTY... NORTHEAST
EDGECOMBE COUNTY... AND NORTHERN WILSON COUNTY. THE STORMS WERE
AFFECTING BAILEY... ROCKY MOUNT... LEGGETT... SPEED... AND LAWRENCE.
FREQUENT LIGHTNING... VERY HEAVY RAINFALL... AND GUSTY WINDS TO 40
MPH WERE OCCURRING IN THESE AREAS. THESE STORMS WERE MOVING TO THE
EAST SOUTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 800 PM INCLUDE...
WEST CREEK... ROCKY MOUNT... KINGSBORO... LEGGETT... TARBORO...
PRINCEVILLE.

TAKE SHELTER INDOORS UNTIL THUNDER IS NOT HEARD FOR APPROXIMATELY 10
MINUTES.

BADGETT
Special weather statement, Jun 18, 7:25 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT FRI JUN 18 2004

NCZ027-028-043-190000-
EDGECOMBE NC-NASH NC-WILSON NC-
725 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING FROM WILSON TO
TARBORO...

AT 725 PM EDT... DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING ACROSS WILSON AND EDGECOMBE COUNTIES. THESE
STORMS WERE MOVING TO THE SOUTHEAST AT 40 MPH AND WILL AFFECT
WILSON... ELM CITY... KINGSBORO.. TARBORO... PRINCEVILLE... SPEED
AND FOUNTAIN FORK THROUGH 800 PM.

FREQUENT LIGHTNING... VERY HEAVY RAINFALL... AND GUSTY WINDS TO 40
MPH WILL OCCUR.

TAKE SHELTER INDOORS UNTIL THUNDER IS NOT HEARD FOR APPROXIMATELY 10
MINUTES. MOVE AWAY FROM SWIMMING AREAS AND OFF OF OPEN FIELDS.

BADGETT
Special weather statement, Jun 18, 7:35 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EDT FRI JUN 18 2004

NCZ042-078-089-190030-
JOHNSTON NC-SAMPSON NC-WAYNE NC-
735 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHERN
JOHNSTON... WAYNE AND NORTHERN SAMPSON COUNTIES THROUGH 830 PM EDT...

AT 735 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES
NORTHWEST OF SPIVEYS CORNER... OR ABOUT 15 MILES WEST OF NEWTON
GROVE... MOVING EAST AT 40 MPH. THESE STORMS ARE EXPECTED TO AFFECT
MOST OF SAMPSON... SOUTHERN JOHNSTON... AND WAYNE COUNTIES THROUGH
830 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... PARKERS MILL...
SPIVEYS CORNER... NEWTON GROVE.... HOBBTON...AND SUTTONTOWN.
GUSTY WINDS OF 40 TO 50 MPH... BRIEF VERY HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

FIND SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:11 PM EDTSevere Thunderstorm WarningRAHChatham19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.